Back in 2015, a Harvard study warned that a particular flavoring frequently used in electronic cigarette liquids was linked to a disease called ‘popcorn lung,’ which gets its name from the lung condition developed by many people who had worked in popcorn factories. Fast-forward to 2019 and health officials have revealed that the first case of popcorn lung has been identified in someone who vapes.
According to a study published in the Canadian Medical Association Journal, a 17-year-old Canadian boy has been diagnosed with popcorn lung linked to his use of flavored vaping liquids and THC. Popcorn lung, officially known as bronchiolitis obliterans, is an inflammatory disease that impacts the lung’s small airways called bronchioles.
The disease was first identified in people who worked in popcorn factories; it was linked to breathing in the vapors from heated butter flavorings used in the processed popcorn products. Though ‘butter’ isn’t a flavor sought by vapers, the flavoring itself is a popular additive in many electronic cigarette liquids, adding a more robust and rich profile to other flavors, especially ones related to snacks like ‘donuts’ or ‘cake.’
Though the researchers can’t say for sure whether the popcorn lung was directly caused by vaping, the study notes that the teenager was healthy prior to the disease’s onset and there doesn’t appear to have been any other types of exposures that could have triggered the condition.
The teenager reported vaping daily over the course of five months, citing flavors like ‘cotton candy’ and ‘green apple.’ The boy reported issues breathing, severe coughing, nausea, and general malaise. Health care officials evaluated the teenager to determine whether he would require a lung transplant, but was able to eventually wean him off the machine he needed to assist with breathing. He was ultimately discharged from the hospital and sent home after 47 days.
The condition is distinctly different than EVALI, which is the term used to refer to the outbreak impacting hundreds of electronic cigarette users and vapers around the country. The CDC and FDA believe a compound called vitamin E acetate may be responsible for the condition, which has resulted in dozens of deaths.